Texas, 2018

Drought in Texas, January 30 to 31, 2018

January 30 to 31, 2018 · NWS EWX · 2 events in 2 counties and zones

After several months with less than normal rainfall Burnet and Llano Counties fell into severe drought (Stage D2) during January. Both counties enacted outdoor burn bans.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

After several months with less than normal rainfall Burnet and Llano Counties fell into severe drought (Stage D2) during January. Both counties enacted outdoor burn bans. Lake Buchanan, on the border between the two counties, was 4.6 feet below conservation pool level at the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jan 29, 11:05 PM CST, 56 minutes earlier.

Area forecast discussion, Jan 29, 11:05 PM CST, 56 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
1105 PM CST Mon Jan 29 2018

.UPDATE...
Please see the 06Z aviation forecast discussion below.

&&

.AVIATION...
VFR conditions are in store for area TAF sites through the current
forecast period. Light northeast to east winds will continue
overnight with winds gradually transitioning to a more southeasterly
direction by early Tuesday afternoon.

&&

.PREV DISCUSSION... /ISSUED 254 PM CST Mon Jan 29 2018/

SHORT TERM (Tonight through Tuesday Night)...
Dry and slightly breezy conditions prevail across the region today
as surface high pressure is in place along with dry NW upper flow.
1040mb high centered over MN and the upper MS Valley extends down
into TX with the ridge axis from Dallas to Laredo.  The very low
dewpoints have allowed for some warm temperatures with many areas
into the upper 60s and lower 70s this afternoon.  The northerly
winds have been gusting at times near 20 mph mainly along the
escarpment keeping some elevated fire weather issues from late this
morning, and will continue into the early evening before RH values
go up and winds drop off.  Will have some ideal radiational cooling
tonight with the dry air and light winds so look for widespread 20s
and 30s across the CWA.  The upper level pattern of ridging over the
SW U.S. and trough in the East will be replaced with a flatter upper
flow and broad upper trough across the northern plains.  This
pattern will create lee side troughing and help switch around winds
to the south on Tuesday.  This will mean even warmer temps along
with slightly higher RH on Tue.  Elevated fire weather
conditions will remain in place across South Central Texas especially
out west near Val Verde County.

LONG TERM (Wednesday through Monday)...
The broad upper trough pattern amplifies by Wed and Thu
across the northern plains and will help drive another front through
South Central Texas on Thursday afternoon.  Should come through as
dry, with some overrunning clouds and light rain developing by late
Friday and Saturday.  This will mainly be confined to the south and
east, closest to a weak coastal trough or surface low that is
forecast to form along or just off the south Texas coast.  This
feature will move up the coast and take most of the precip with it
by late Saturday.  Long range models bring another cold front into
the area on Sunday under continued NW upper flow.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              34  64  42  68  53 /   0   0   0   0   0
Austin Bergstrom Intl Airport  30  64  38  68  51 /   0   0   0   0   0
New Braunfels Muni Airport     33  65  40  68  51 /   0   0   0   0   0
Burnet Muni Airport            30  64  39  67  49 /   0   0   0   0   0
Del Rio Intl Airport           36  67  40  67  46 /   0   0   0   0   0
Georgetown Muni Airport        30  63  40  68  51 /   0   0   0   0   0
Hondo Muni Airport             33  66  38  67  49 /   0   0   0   0   0
San Marcos Muni Airport        32  64  39  68  51 /   0   0   0   0   0
La Grange - Fayette Regional   31  63  38  70  53 /   0   0   0   0   0
San Antonio Intl Airport       34  65  42  67  52 /   0   0   0   0   0
Stinson Muni Airport           35  66  41  68  52 /   0   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...24
Synoptic/Grids...05
Public Service/Data Collection...Treadway
Hazardous weather outlook, Jan 29, 4:28 AM CST, 19 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
428 AM CST Mon Jan 29 2018

TXZ171>173-183>194-202>209-217>225-228-301030-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
428 AM CST Mon Jan 29 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Elevated fire weather conditions are expected across South
Central Texas this afternoon. Minimum relative humidity values
this afternoon will fall into the teens across much of the area
west of the I-35 corridor, and between 20 and 30 percent
elsewhere. In addition, northerly winds of 15 to 20 mph are
expected this afternoon for areas along and east of the I-35
corridor.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Elevated fire weather conditions are expected again Tuesday,
mainly for locations on the Edwards Plateau, specifically Val
Verde and Edwards counties. In those locations, afternoon relative
humidities may again fall into the upper teens with wind speeds of
15 to 20 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

TB3

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Burnet

When
January 30, 12:01 AM CST to January 31, 11:59 PM CST
Where
Burnet forecast zone
Reported by
Official NWS Observations
Coordinates
30.788, -98.182 (the zone’s center; the record gives no point)

After several months with less than normal rainfall Burnet and Llano Counties fell into severe drought (Stage D2) during January. Both counties enacted outdoor burn bans. Lake Buchanan, on the border between the two counties, was 4.6 feet below conservation pool level at the end of the month.

Drought, Llano

When
January 30, 12:01 AM CST to January 31, 11:59 PM CST
Where
Llano forecast zone
Reported by
Official NWS Observations
Coordinates
30.706, -98.684 (the zone’s center; the record gives no point)

After several months with less than normal rainfall Burnet and Llano Counties fell into severe drought (Stage D2) during January. Both counties enacted outdoor burn bans. Lake Buchanan, on the border between the two counties, was 4.6 feet below conservation pool level at the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 735999, 736000.